Wyoming, 2008

Hail in Wyoming, June 16, 2008

June 16, 2008 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm moved from southeastern Montana and produced hail to quarter size across northern Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved from southeastern Montana and produced hail to quarter size across northern Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 7:30 PM MST, 3 hours earlier.

Area forecast discussion, Jun 16, 7:30 PM MST, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT MON JUN 16 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE OVER UT
AND WRN CO WITH SECONDARY LOW TRYING TO CLOSE OFF NEAR
SOUTHERN/CENTRAL WYOMING. HIGH PRESSURE REMAINS CENTERED OVER THE
CENTRAL PLAINS. UPPER LEVEL ANALYSIS PLACES LOW AMPLITUDE RIDGE
GENERALLY CENTERED OVER THE INTERMOUNTAIN WEST. WATER VAPOR IMAGERY
SHOWS A VARIETY OF SHORT WAVES SLIDING THROUGH THE RIDGE.

FOR THE REST OF THIS EVENING...UPPER WAVE WILL CONTINUE ITS EASTWARD
PROGRESSION ACROOS THE AREA. MODELS CONTINUE TO ADVERTISE THE
GREATEST INSTABILITY NERN WY...WITH CAPE VALUES GREATER THAN 1000+
J/KG. WITH FORECAST 0-6 KM SHEAR OF 50+KT...SUPERCELL DEVELOPMENT
WILL BE POSSIBLE. AT THE SURFACE...LOW WILL CONTINUE TO DEVELOP OVER
SOUTHERN/CENTRAL WYOMING WITH INVERTED TROF PUSHING INTO NORTHEAST
WYOMING. THE MAIN THREAT WILL BE LARGE HAIL/DAMAGING WIND GUSTS.
LATER THIS EVENING...LOW LEVEL JET KICKS UP OVER WESTERN SOUTH
DAKOTA INTO NORTHEAST WYOMING WITH STRONG THETA-E ADVECTION JUST
AFTER MIDNIGHT THROUGH THE CENTER OF THE CWFA. WITH THIS...HAVE KEPT
THE CHANCES FOR THUNDERSTORMS GOING ON AFTER MIDNIGHT.

FOR TUESDAY...UPPER PATTERN REMAINS SIMILAR WITH THE SHORT WAVES
PASSING THROUGH THE RIDGE. THE POTENTIAL FOR SEVERE WEATHER WILL BE
OVER NORTHEAST WYOMING AGAIN...THOUGH WILL ALSO SPREAD INTO
SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA. MODELS PLACE THE STRONGEST
0-6KM SHEAR OVER FAR SOUTHWEST SOUTH DAKOTA...SPREADING NORTHWARD
INTO THE WYOMING BLACK HILLS...WHICH IS GENERALLY WHERE THE
STRONGEST INSTABILITY IS NOTED.

FOR WEDNESDAY...AXIS OF UPPER RIDGE LEANS TO THE EAST...WITH THE
CONTINUED PASSAGE OF VARIOUS WAVES THROUGH THE AREA. AGAIN...ENOUGH
INSTABILITY AND SHEAR WILL EXIST ACROSS MOST OF THE CWFA TO BRING
ANOTHER DAY WITH THE THREAT OF SEVERE WEATHER.

EXTENDED...UPPER RIDGE REMAINS OVER ROCKIES THROUGH THE WEEK...THEN
SHIFTS EASTWARD OVER THE PLAINS DURING THE WEEKEND AS A LONG WAVE
TROF MOVES INLAND FROM THE PACIFIC. SEVERAL SHORT WAVES RIDE OVER
THE RIDGE...GIVING THE AREA A CHANCE OF THUNDERSTORMS ALMOST EVERY
DAY. TEMPERATURES WILL BE ABOVE AVERAGE THROUGH THE PERIOD.

&&

.AVIATION...VFR CONDITIONS WITH ISOLATED THUNDERSTORMS EXPECTED
OVERNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 16, 9:41 AM MST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1041 AM MDT MON JUN 16 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1041 AM MDT (1141 AM CDT) MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA AS AN UPPER
LEVEL DISTURBANCE CROSSES THE NORTHERN PLAINS. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA...PARTICULARLY WEST OF A LINE
FROM SPEARFISH TO HOT SPRINGS. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN THREATS...THOUGH AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE...PARTICULARLY OVER NORTHEASTERN WYOMING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON TUESDAY...
WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING. THERE IS
A SLIGHT RISK THAT SOME OF THUNDERSTORMS MAY BECOME SEVERE...
PARTICULARLY SOUTH AND WEST OF A LINE FROM MARTIN TO RAPID CITY TO
NEWCASTLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
THE THREAT FOR THUNDERSTORMS CONTINUES INTO WEDNESDAY...WITH A
SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WESTERN AND CENTRAL SOUTH
DAKOTA...ALONG WITH PORTIONS OF NORTHEAST WYOMING EAST OF A LINE
FROM WESTON TO CLARETON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHEASTERN WYOMING THIS
AFTERNOON INTO EARLY THIS EVENING.

In the hours before

Local storm report, Jun 16, 6:26 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             5 W PROVO               43.19N 103.93W
06/16/2008  E0.75 INCH       FALL RIVER         SD   PUBLIC

            LASTED 10 MINUTES

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 199 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crook

When
June 16, 10:30 PM MST to 10:35 PM MST
Where
Crook County, 3 mi SSW of Lightning Flat
Measured
0.75 in hail
Reported by
Public
Coordinates
44.930, -105.073

Hail, Crook

When
June 16, 11:10 PM MST to 11:20 PM MST
Where
Crook County, 14 mi NW of Aladdin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.773, -104.382

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95084, 95086.